Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 320, NWS Midland/Odessa, TX

July 28, 1997Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 28, 1997, 9:06 PM CDT for Presidio County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 1997, 9:06 PM CDT (02:06 UTC)
Expired
Jul 28, 1997, 9:55 PM CDT
In force
49 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Presidio County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.1 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 634 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
634 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2548 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

680 
WUUS1 KMAF 290208 RRA
SVRMAF
TXC377-290255-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
906 PM CDT MON JUL 28 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 955 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...SOUTHERN PRESIDIO COUNTY
 
AT 905 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR IN THE VICINITY OF PRESIDIO MOVING NORTHWEST AT 10
MPH.

THIS STORM IS EXPECTED TO PASS NEAR THE CITY OF PRESIDIO.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.


EARLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 8:38 PM CDT, 28 minutes earlier.

Area forecast discussion, Jul 28, 8:38 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
836 PM CDT MON JUL 28 1997

CURRENT FORECASTS LOOK ON TRACK... NO SUGGESTED CHANGES EXCEPT
LOWERING/DROPPING POPS AFTER SUNSET.

LATEST KMAF 88D REFLECTIVITY SHOWING A DECREASING TREND IN BOTH THE
AREAL COVERAGE AND INTENSITY OF CONVECTION OVER MUCH OF THE FA.
SOME OF THE STORMS PRODUCED DAMAGING WINDS TODAY AND BELIEVE THIS
WILL OCCUR AGAIN TOMORROW.  SUSPECT THIS WILL CONTINUE AND ONE OR TWO
HOURS AFTER SUNSET BELIEVE POPS CAN BE LOWERED/DROPPED OVER FA GIVEN
ITS DIURNALLY DRIVEN NATURE. LATEST WV IMAGERY SHOWING GREATEST
SUBSIDENCE ASSOCIATED WITH 5H HIGH OVER EAST TX WITH CONVECTION
FIRING ALONG PERIPHERY AND GREATEST CONCENTRATION REMAINING OVER
MOUNTAINS.  IR LOOP SHOWING TOPS WARMING WITH LOSS OF HEATING.

EARLE

In the hours before

Local storm report, Jul 28, 8:28 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
828 PM CDT MON JUL 28 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

825 PM     REDFORD                   TX   60 MPH WINDS WITH HIGHER GUSTS
07/28/97   PRESIDIO                       PUBLIC REPORT
Local storm report, Jul 28, 8:32 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
828 PM CDT MON JUL 28 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

825 PM     REDFORD                   TX   60 MPH WINDS WITH HIGHER GUSTS
07/28/97   PRESIDIO                       PUBLIC REPORT
Local storm report, Jul 28, 8:40 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
840 PM CDT MON JUL 28 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

725 PM     PENWELL                   TX   70 MPH TSTM WINDS
07/28/97   ECTOR                          PUBLIC REPORT
Local storm report, Jul 28, 8:41 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
840 PM CDT MON JUL 28 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

725 PM     PENWELL                   TX   70 MPH TSTM WINDS
07/28/97   ECTOR                          PUBLIC REPORT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:06 PM CDTSevere Thunderstorm WarningMAFPresidio64 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.